More is not necessarily better when it comes to antibiotics, and the rise of superbugs is testament to this fact. Now there’s another good reason to avoid overusing them: It can reduce the efficacy of cancer treatment.
A study out of the Medical College of Georgia at Augusta University has found more evidence that antibiotic use can hamper cancer treatment, and it’s believed to be related to the way some treatments depend on the gut’s microbiota to activate the T-cells that drive the treatment’s response. In newer therapies, the effect of these drugs is mixed, but it has a definite negative impact on certain types of cancer treatment.
Trillions of viruses, bacteria and fungi make up the microbiota in our gut, helping us to digest food and keep invaders at bay. Antibiotics destroy all of the bacteria in the gut, taking out the natural and helpful parts in addition to the harmful ones. That’s why diarrhea and stomach upset are pretty common when you take antibiotics; even a single course is enough to wreak havoc on gut microbiota for a long time. According to the study, long-term antibiotic use also affects the immune response, which is a particularly big problem in cancer patients with already weak immune systems.
It’s a frustrating problem for doctors as infections tend to be one of the biggest chemotherapy complications, and antibiotics are normally prescribed to patients to help prevent infections and treat them. According to study co-author Dr. Locke Bryan, an oncologist and hematologist at the Georgia Cancer Center, white blood cells drop to such low levels that there is no defense against bacteria, setting the stage for deadly infections. Moreover, when chemotherapy is used in conjunction with newer immunotherapies, the effect that antibiotics have on gut microbiota can cause T-cells, which are part of the immune response, to become less effective, in turn reducing the efficacy of the therapy itself.
They’ve found, for example, that antibiotic use can affect the emerging immunotherapy known as adoptive T-cell therapy. It can also impact the efficacy of CTX, a widely used chemotherapy, with patients who use antibiotics for a long period of time while getting CTX chemotherapy having poorer outcomes. This is believed to stem from the antibiotics’ habit of wiping out intestinal microbiota.